On July 6, 17 premature babies being treated in the Neonatal Intensive Care Unit at Christus Spohn Hospital South in Corpus Christi, Texas were overdosed with the blood thinner, <"https://www.yourlawyer.com/topics/overview/heparin">Heparin.Â The deaths of twin babiesâ€”Keith and Kaylynn Garciaâ€”are believed linked to the hospital error and, now, lawyers for the Garcia family and others are preparing for todayâ€™s hearing.Â Heparin is an anti-clotting drug used to flush IVâ€”intravenousâ€”lines.
On July 8, the hospital announced an investigation to determine the cause of the “preventable medication error.”Â Also on July 8, Keith Garcia died; Kaylynn died the next day.Â Hospital officials claim they have not discovered anything to indicate the Garcia twins died as a result of the Heparin overdose.Â But, Keith and Kaylynnâ€™s parents, in collaboration with parents of other affected babies, have hired attorneys to investigate if the overdose caused injuries to their babies and resulted in the twinsâ€™ deaths.
One of the attorneys representing several families in the Heparin cases, said he has already had several Heparin samples collected from the hospital and that the purpose for todayâ€™s hearing is for the judge to decide what evidence he wants preserved, in case lawsuits seeking damages are filed.Â Twenty samples of the same Heparin believed to have been accidentally given to the babies was collected from Christus Sphon South last week.Â The attorney feels the Heparin samples and other medical evidence will enable them to determine if the babies were injured because of the overdose and will clarify how much Heparin the babies were given. The Garcia family attorney also had samples collected from the hospital and said the Garciaâ€™s may be called to testify today.
Heparin is the drug involved in Dennis Quaid’s twinsâ€™ overdose this past autumn at Cedars-Sinai Hospital in Los Angeles, California. In that case, the Heparin was made by Baxter Healthcare.Â Christus Spohn Hospital South said its Heparin was not made by Baxter, but would not say who manufactured it because the mistake was a mixing error.
In February 2007, the Food and Drug Administration (FDA) and Baxter International, issued a two-page safety alert warning of the fatal dangers of mistaking high 10,000 unit and low 10 unit dose vials of Heparin. The memo advised hospitals to double-check inventory to ensure dispensing errors did not occur and was issued after three infants died in Indiana when they were mistakenly given adult doses. According to US Pharmecopia, during the past 18 months, there have been roughly 250 medical errors nationwide involving Heparin and children a year or younger.
This year, tainted Heparin has been implicated in149 deaths and hundreds of allergy-type reactions. In March, the FDA confirmed it found oversulfated chondroitin sulfate in samples of the active ingredient used in Heparin supplied by Baxter. The FDA said the chondroitin sulfate was molecularly changed to mimic Heparinâ€™s blood-clotting properties and was supplied to Baxter by Changzhou SPL, a Chinese plant partially owned by Wisconsin-based Scientific Protein Laboratories. It costs a fraction of the ingredient usually used in Heparin and may have been substituted to cut costs.